Originally Posted by cmacleod
My son has been throwing up after each meal - no other symptoms. We are now on the 9th day took him to the dr's on day 2 given anti nausea drugs - these did not work. Taken to urgent care yeasterday and dr suggested acid reflux. He has given a course of 40mg nexium. Only had second pill this morning still being a bit sick. Anyone know how long till this vomiting will stop? Is it normal to have acid reflux without the other symptoms such as heartburn etc? I am so so worried - not sleeping at night and generally just VERY concerned. He is otherwise very healthy. I should state also that we are not American but British and very new to the American healthcare. Any advice would be greatly appreciated. Thank you
Sorry to read your son is not feeling well. It is hard enough for me to deal with these symptoms. I cannot imagine having to go through this at thirteen.
I am not a medical doctor and do not have medical training either, as the other poster wrote. However, your son's vomiting could indeed be related to reflux (some people become nauseous and vomit, particularly upon awakening). It could also be a stomach virus and/or stress.
I think physicians so quickly jump to prescribe PPI's these days. I don't think there is any harm in trying them for a couple of weeks but try not to let them become a long term solution to your son's problems. If his symptoms do not go away, then he should be referred to a gastroenterologist for an upper GI series. He could at least have a Barium swallow test to rule out reflux. That is a fairly inexpensive and non-intrusive test that could be done right now, for example.
Does your son already have a pediatrician in the States? If so, then you might consult with him/her to see if he/she might refer you to a GI doctor for the Barium swallow test. Your son may also need an endoscopy which, sounds awful, but really is not when you are trying to find out what is going on inside. For example, might he have gastritis or an ulcer?
In short, become your child's advocate. There are also medications that are milder than PPI's. For example, over the counter H2 blockers like Zantac and Pepcid. They may not be as effective as the PPI, but your son may not need such potent medication as a PPI either.
I went to an urgent care facility back in October after having suffered from diahrrea for about ten days. They performed bloodwork and ruled out serious illness, but also prescribed me two very potent antibiotics. One Flagyl, I chose to take and the other, Levaquan, I chose not to because, after reading about its side effects, it seemed to me like they were trying to kill an ant with a shotgun. The side effects of Levaquan include spontaneous tendon ruptures and all sorts of other nasty side effects. I chose to only take the Flagyl and got better anyway. I don't think the urgent care doctor was incompetent per se, but he failed to inform me of potential side effects. I think he just wanted me to get out of there and not come back. Of course, I am sure he also wanted me to get better, but, in my humble opinion, he overprescribed.
I hope your son feels better soon. His symptoms do not sound life threatening. Try to also alter his diet, i.e., no sodas, no spicy food and not eating too late at night to see if those changes also give his tummy a chance to recover.